advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

My wife (49 years) has had Type 1 diabetes for 22 years and recently went onto 4 injections per day on a sliding scale. Soon after, she started using a pen and subsequently a new vial of insulin for her injections.

She developed what we thought was a case of a flu virus going around which caused vomiting and shot her glucose levels up into the forties and admittance into hospital. After being released (3 days later) with stable glucose levels she was only home less than a week when we had to rush her back to hospital. This time a week stay and her levels were back to normal. Once home her levels started to climb again within a couple days and when we took her back up to the hospital her levels had reached into the fifties. She was in a coma for 2 1/2 days and hospitalized for two weeks. She came home stable and within a day her levels started to climb.

At this point we went back to the pharmacy and exchanged her insulin for new with a different lot number. She has been good ever since. We kept a vial of the insulin and would like to have it tested, but we are not having any luck finding someone to test it. Her specialist believes the insulin could have been the problem all along as we do as well. Do you know of a lab that would test it independently, as we don't want to return it to the manufacturer for obvious legal reasons? Also have you or anyone out there ever heard of tainted insulin before?

Answer:

Remember that insulin leaves the manufacturer in good shape. It is shipped and delivered to a wholesaler. After that anything is possible.

I always tell patients to replace a vial whenever the sugars don't make sense. Often enough that's enough to fix things. I am not surprised; indeed, I actually am surprised that it hasn't happened before in her 22 years of diabetes.

I see it on a weekly basis. Insulin is a fragile compound!

LD

Additional comments from Dr. Stuart Brink:

I would assume that the insulin also was spoiled but likely not from the manufacturer but rather from how it was handled after production. For instance, any insulin that was frozen or any insulin that was exposed to high temperatures (i.e. in a car trunk in the summer sun), would denature the insulin since insulin is a protein. This might happen if insulin was improperly handled from manufacturer to pharmacy distribution or if it arrived in the mail from your own pharmacy. Usually, the insulin vial would be cloudy or show some white particulate "caked" on the sites of the glass vial under such circumstances.

If visual inspection of the vials you have doesn't show any abnormalities, any good clinical chemistry lab should be able to assay the vial to determine insulin concentration but I would expect you'd need a cooperative research lab to test whether the insulin was at full potency. Both Lilly and Novo Nordisk laboratories would be very interested, I suspect, in doing such assays since their quality control history is so excellent. We have certainly not heard (anecdotally) of any batches of insulin with such problems so this makes me suspect some problems with an individual bottle rather than a wholesale production problem.

SB

Additional comments from Dr. Tessa G. Lebinger

You should definitely contact the company that manufactured the insulin and arrange to have the insulin tested for potency. Keep it the refrigerator for now. At times, I have been concerned that lots of insulin have been spoiled by improper handling in transit -- either being exposed to extremes of cold or heat.

TGL

[Editor's comment: Definitely plan to have the insulin checked -- and have it checked by the manufacturer; they have the knowledge on how to confirm or deny the suspicion. Your wife's endocrinologist can call the company and make arrangements. And either you or your wife's physician should report this "Adverse Event" (drug company lingo for something went wrong) directly to the company -- they are required to report the issue to the Health Authorities. The lot number will also be very important, if you have the information. WWQ]

DTQ-20000219092736
Original posting 18 Apr 2000
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.